New Mexico, 2006

Flash Flood in New Mexico, August 6, 2006

August 6, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 6, 2:37 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 6, 2:37 AM MST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
337 AM MDT SUN AUG 6 2006

.SYNOPSIS...
SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA TODAY...BUT THERE WILL
STILL BE SUFFICIENT MOISTURE PRESENT FOR SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THE MOST ACTIVE PORTION SHOULD BE WEST
OF THE RIO GRANDE. FEWER THUNDERSTORMS ARE EXPECTED MONDAY...WITH
ANOTHER UPSWING IN ACTIVITY IN RESPONSE TO A WEATHER DISTURBANCE
LATE TUESDAY. HIGH PRESSURE ALOFT SHOULD INCREASE TEMPERATURES TO
AROUND NORMAL AND KEEP THUNDERSTORMS TO ONLY ISOLATED COVERAGE
AFTER MIDWEEK.

&&

.DISCUSSION...
AS BEFORE...THE NAM IS QUICK TO PUSH ACTIVE THUNDERSTORM BELT
WESTWARD WITH THE GFS MUCH SLOWER. WATER VAPOR IMAGERY SHOWING
PLUME SHRINKING SOMEWHAT AS SUBSIDENCE AHEAD OF APPROACHING
INVERTED TROUGH (CURRENTLY NEAR SOUTHERN LOUISIANA) SQUEEZES IT
AGAINST PERSISTENT UPPER LOW WEST OF CALIFORNIA. JUST CANT SEE
BIG CUT IN THUNDERSTORM ACTIVITY TODAY...THOUGH FOCUS WILL
PROBABLY SHIFT WEST OF THE RIO GRANDE. HAVE LET FFA EXPIRE AND
WILL LET DAY SHIFT CONSIDER ISSUING ANOTHER WESTERN PORTION SHOULD
MOISTURE HANG IN THERE.

THUNDERSTORM COVERAGE COULD BE LESS MONDAY WITH AN INCREASE AGAIN
TUESDAY AS INVERTED TROUGH ARRIVES FROM EAST. HOPEFULLY PUBLIC
WILL NOT LET GUARD DOWN WITH LOSS OF TROPICAL AIR MASS IN FAVOR OF
MORE TYPICAL MONSOON SCENARIO. IT ONLY TAKES A HEALTHY
THUNDERSTORM OR TWO ON TOP OF LEFTOVER STANDING WATER AND FLOOD
RAKED SECTIONS TO RENEW THE RECENT PROBLEMS.

FINALLY....FINALLY...LET THE MODELS BE CORRECT WITH UPPER HIGH
BUILDING WESTWARD AND PLACING OUR CWA IN A WARMER LESS MOIST
PATTERN AFTER MIDWEEK. WOULDNT DARE DESCRIBE IT AS DRY...BUT ISOLATED
POPS WOULD SURE BE WELCOME OVER WHAT WE CURRENTLY HAVE. NEVER
THOUGHT I WOULD SAY THAT IN THE MIDDLE OF OUR LONG TERM DROUGHT

&&

.AVIATION...VALID 06/12Z-07/12Z SCATTERED SHOWERS AND TSTMS AFT
18Z WITH AREAS OF MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS
OCNLY OBSCD. ISOLATED AREAS OF IFR CONDITIONS IN AND NEAR HEAVY
RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 88  71  90  70  92 /  40  30  20  30  30
SIERRA BLANCA TX        86  64  84  65  88 /  30  30  20  30  30
LAS CRUCES              89  68  90  68  91 /  40  30  20  40  30
ALAMOGORDO              86  67  86  67  93 /  40  30  20  30  20
CLOUDCROFT              63  48  66  47  65 /  30  20  30  40  30
TRUTH OR CONSEQUENCES   86  67  89  66  90 /  50  30  20  40  30
SILVER CITY             84  61  81  59  83 /  50  50  30  50  30
DEMING                  88  68  90  66  91 /  50  40  20  40  30
LORDSBURG               88  68  89  66  92 /  50  40  30  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

01 FAUSETT
Hazardous weather outlook, Aug 6, 9:24 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1024 AM MDT SUN AUG 6 2006

NMZ022>025-030>032-TXZ055-056-071630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1024 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE CONTINUES TO REMAIN OVER THE AREA. THE GROUND IN
MANY AREAS IS SATURATED. THESE TWO FACTORS WILL COMBINE WITH
AFTERNOON HEATING THAT WILL GENERATE SCATTERED THUNDERSTORMS.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES
OF RAIN IN AN HOUR. THE EXCESSIVE RAINFALL COULD LEAD TO FLASH
FLOODING. THE THREAT FOR FLOODING WILL DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL BE A LITTLE DRIER...BUT ON TUESDAY AND UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA TO GIVE US ANOTHER ROUND OF
THUNDERSTORM ACTIVITY. FOR THE REST OF THE WEEK WILL SEE ONLY A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE
OFFICE IS SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 6, 1:20 PM MST to 3:30 PM MST
Where
Otero County, Central Portion
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Thunderstorms dropped heavy rain on Marble Canyon, with the runoff flooding eastern Alamogordo and Boles Acres downstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530527.